Guidelines on INR

I am getting a referral to see a specialist on APS I need answers to why things have started happening like before I had a stroke, all very scarey. I was also told the guidelines for INR is 2.5 which is what they've tried to keep me at but it's been dropping. I mentioned what Prof Hughes suggests on this website and wondered if it hadn't been updated

15 Replies

oldestnewest
  • Hi, I am guessing you are referring to fact that Hughes Syndrome/APS often need a higher INR target setting than those on Warfarin who do not have Hughes Syndrome/APS. The website you are referring to I am guessing is the Hughes Syndrome Foundation, who have had a recent name change. We are not attached to that website any longer, as our forum is also international. I will say that I hope you have a designated Hughes Syndrome/APS specialist, our recommendations are in a pinned post on the right hand side. It is crucial that you have somebody looking after your care who understands your entire condition and that includes giving you a medication review from time to time if things are not working out for you. MaryF

  • When I last saw the haematologist I mentioned the INR and she thought the website hadn't been updated!! I'm on a higher dosage of Warfarin but It effects me although I'm told it shouldn't i feel I have ice flowing through my body/veins until after a couple of days it goes away. My dr is more than happy to refer me as she also thinks I need 'fine tuning' 😆 X

  • Good, that would be better for you. MaryF

  • Thank you Mary The support we get from you and Lure2 plus everyone else is very comforting even if I we don't have a specific question we need answers to but others may have we can all help each other

  • I will also say that doctors in general stick to the INR guidelines set nationally, and are not always aware that patients such as yourself possibly need a higher target range, which is why it is crucial for you and your GP to have further specialised guidelines. MaryF

  • See specifically "nov question of the month" reply on upper rt side of this page, specifically answers your question from Professor Hughes on video

  • Thank you very interesting

  • Hi,

    Wise decision to see a Specialist who is specialized in this illness and who knows that we should have a higher INR than "ordinary" people as we have too thick blood.

    Yes prof Hughes says that we need an INR between 3-5 - 4-0 especiallly if we have arterial clots. I have had both arterial and venous clots and I feel best at an INR of 4.0.

    Have you read "Sticky blood Explained" by Kay Thackray. A good book to understand this illness better. She has APS herself. Knowledge is power.

    Best wishes from Kerstin in Stockholm

  • I have read it after your recommendation it's doing 'the rounds' of the family who found it very informative and more understandable than I can ever try and explain. I was diagnosed 18 months ago and not had a specialist, but I can't fault the care and treatment I am having/had from everyone but feel I need to be treated as an individual with APS rather than just take warfarin, maybe I need something else aswell.

  • You mention "ice" flowing through your veins/body. I felt the same before I was enough anticoagulated and when I had very high bloodpressure. I have asked on our site if someone has had the same feeling but you are the first who describes it. For me it only took a couple of minutes but it could happen several times a day.

    After I have been anticoagulated with Warfarin with an INR of around 4.0 I do not have it anymore but my bloodpressure also is normal when I am anticoagulated.

    Do you have high bloodpressure? I think we have "cold blood" when the blood is thick.

    Hope you can find a really good Specialist to be referred to!!

    Let us hear how it goes for you please!

    Kerstin

  • It lasts much longer than a couple of minutes , can go on and off most of the day then nothing. Its always when my Warfarin dosage is put up I don't

    have high blood pressure that I'm aware of

  • Thank you for that answer. We learn from eachother but we are also different even if we have the same illness.

    Do you have Lupus Anticoagulant as one of the antibodies? I do not think that you should be afraid of the Warfarin. It is said to have no side-effects. It just does its job - to thin the blood.

    You see I do not change my Warfarin dose (take 5 mg/2 tablets/day) very seldom and if I change I do it only with 1/4 of a tablet.

    I eat green vegetables also every day (we need them) and if my INR is too high one day I can lower the INR and eat a little more from the greens - the green vegetables are full of K-vit that will reduce the INR. Never change both tablet-intake and K-vit vegetables at the same time though - that may be "double". It takes 2 - 3 days to make the INR stabilize after a dose-change. How much Warfarin we take is individual from person to person but the number of the INR (thickness of the blood) is important that it is properly and stable thinned and kept at the same number decided by the Specialist.

    To remember everything I make a lot of notes about INR-number, tablets, greens, virusis, exercise etc. Everything can effect the INR. It is a bit of trial and error as we are all individuals and some are very sensible to changes in INR (up and downs) and some also have other autoimmun illnesses.

    I selftest every second day as I am triple-positive incl Lupus Anticoagulant with high titres and decide about everything myself and that way I can follow my INR pretty well.

    Kerstin

  • I'm not sure about the Lupus Anticoagulant in fact there's so much I don't know, you're so informative although I don't understand such a lot as I haven't been told only I have APS fingers x'd the specialist I hope to see will tell me more

  • Try to find out if you have tested positive to Lupus Anticoagulant. Ask the Doctor who diagnosed you as I guess is the one who took the bloodsamples for APS. Ask for a copy!

    It can be difficult to get a correct value on that test when you have started Warfarin.

    There are three bloodtests they take to know if you have got this illness and one of them is Lupus Anticoagulant. Can be important to know.

    Kerstin

  • See "November question of the month" reply specifically it's pinned on the upper right side of this page. Answer comes directly from Professor Hughes on video...ENJOY!

You may also like...